.
Using antidepressant may up hip fracture risk in elderly
Using antidepressant may up hip fracture risk in elderly

IANS

London, Jan 12 (IANS) Older adults with Alzheimer's disease who are on antidepressants for treating symptoms of dementia, including insomnia and anxiety, may be at twice at risk of hip fracture, researchers report.

The study found that even in people without Alzheimer's, the regular use of antidepressants was associated with two times higher risk of hip fracture among controls.

However, the relative number of hip fractures was higher among persons with Alzheimer's disease.

This risk was highest at the beginning of antidepressant use and remained elevated even four years later, the researchers said.

The increased risk was associated with all the most frequently used antidepressant groups, which were selective serotonin reuptake inhibitors (SSRI drugs), mirtazapine and selective noradrenaline reuptake inhibitors (SNRI drugs), said Sanna Torvinen-Kiiskinen from the University of Eastern Finland.

Apart from being used in the treatment of depression, antidepressants medications are also used for the treatment of chronic pain and behavioural and psychological symptoms of dementia, including insomnia, anxiety and agitation.

If antidepressant use is necessary, the medication and its necessity should be monitored regularly, researchers recommended.

In addition, other risk factors for falling should be carefully considered during the antidepressant treatment.

For the study, the team included 50,491 persons with and 100,982 persons without the Alzheimer's disease, with the mean age of 80 years from Finland. For each person with Alzheimer's disease, two controls without the disease were matched by age and sex.

The study was published in the International Journal of Geriatric Psychiatry.

© 2017 IANS India Private Limited. All Rights Reserved.
The reproduction of the story/photograph in any form will be liable for legal action.

For news, views and gossips, follow @IANSLIVE at Twitter. Find us on Facebook too!

Update: 12-January-2017

RELATED TOPICS

Health & Travel



VIDEO GALLERY

Content on this page requires a newer version of Adobe Flash Player.

Get Adobe Flash player

© 2017 IANS India Private Limited.
Don't forget to bookmark us! (CTRL-D)
Site designed by IANS